At least 16 children have developed hypertrichosis or “werewolf syndrome” after taking medication tainted with minoxidil. Minoxidil is used as a “remedy” for alopechia.

Medics with the Agency of Medicines and Health Products ordered several batches of the medication to be removed from circulation as a precaution.

The children were originally prescribed omeprazole, which is used to treat acid reflux and indigestion as part of a formula.

“Werewolf Syndrome” causes uncontrollable excess hair growth over the entire body, resembling that of a werewolf. The condition was frequently portrayed in freak shows at the turn of the century.

Officials have said stopping consumption of the tainted medication will cause the the hair growth to subside. Parents have been advised to seek medical help if their child begins to show symptoms.

To date there have been 29 reported cases. Although health officials believe up to 30 pharmacies and more than 50 batches of the medicine were tainted. The manufacturer is located in India and it is believed the contamination occurred at the source.

Source: Daily Star